Side effects of amoxicillin in children

Written by contributing writer
  • Share
  • Tweet
  • Share
  • Email

Children are often prescribed amoxicillin, a form of penicillin and an antibiotic, for treatment of respiratory illnesses and ear infections caused by bacteria. Amoxicillin may be prescribed under the brand names Amoxil and Trimox. It is commonly prescribed as chewable tablets, pills and liquids. However, no matter its form, amoxicillin may cause side effects in children, ranging from mild to severe.

Other People Are Reading

Mild Side Effects

Children may experience mild stomach upsets when taking amoxicillin. This may be mitigated with bland foods and restful, quiet activities. Children should be monitored carefully because they may not be able to communicate the severity of the side effects nor whether or not the side effects are in fact worsening.

Moderate Side Effects

Moderate side effects of amoxicillin include diarrhoea, heartburn and abdominal pain. Medicines to relieve these symptoms often make the problems worse, so contact a doctor for advice if they don't clear up quickly. Another moderate side effect of amoxicillin is a yeast infection. A doctor should be consulted for appropriate treatment in children.

Severe Side Effects

Severe side effects of amoxicillin include neurological symptoms, such as dizziness or confusion, bruising and bleeding and even adverse effects to other organs, evidenced by dark urine and yellow skin and eyes. Another warning symptom is an ongoing sore throat or fever. Intestinal problems, such as vomiting or diarrhoea, indicate severe side effects as well.

Solutions

For mild side effects caused by amoxicillin, ensure that the medication is being administered according to instructions. Taking amoxicillin as directed can help prevent discomfort. If moderate side effects occur, call a doctor or advice nurse as soon as possible. If you can't reach anyone overnight, consider suspending the amoxicillin until you can speak with a professional. You may be directed to stop giving amoxicillin to your child and may be given a different prescription instead. If you note any severe side effects, stop giving amoxicillin to your child and call a doctor immediately.

Warnings

Even if symptoms are mild, take thorough notes and ask that the information be added to your child's medical record. This will help ensure that in the future, another medication can be used to prevent symptoms or a potentially life-threatening allergic reaction. In some cases, amoxicillin can cause severe, ongoing intestinal issues. In a child with an allergy, it can cause anaphylactic shock, so if you notice your child experiencing a rash or itching, hives, swelling, vomiting, dizziness, failure to urinate, bleeding (including blood in the stool), pale skin, extreme fatigue, seizures or having trouble breathing, seek medical help immediately.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.